A programme to help save the lives of people of who have overdosed on heroin has been launched in Grampian.

The Heartstart – Naloxone Take Home Programme provides overdose awareness, basic life support and naloxone administration training. When people who are at risk of overdosing on heroin have successfully completed the training, they are given a kit with their personal supply of naloxone.

The programme is being delivered through organisations including Drugs Action, Turning Point Scotland Northern Horizons, Moray Drug and Alcohol Service, and is supported by designated community pharmacies.

To find out about the programme and where the training is available in their area, people should contact:

Drugs Action Tel: 01224 594700 or 01224 577120
Turning Point Scotland, Northern Horizons, Peterhead, Tel: 01779 470490
Moray Drug and Alcohol Service, Elgin, Tel: 01343 552211

The initiative, funded across Scotland by the Scottish Government, has been welcomed by local substance misuse groups, NHS Grampian and the North East’s Alcohol & Drug Partnerships (ADPs).  The move has also attracted support from drug users and their families – one drug user said: “I’d heard about the naloxone before, as I’d had to call for an ambulance.  I think it’s great that you’re doing it for us.  The more people that go through it [the training] the better.”.

“We all want to support people onto the path to recovery, but you can’t help someone if they’re not alive – this kit gives precious extra time, keeping that person alive until emergency help arrives,” said Fraser Hoggan, Alcohol & Drug Development Officer, Aberdeen City Alcohol & Drug Partnership.

Studies have shown that most drug-related deaths involve heroin, most overdoses are accidental, most happen while there are people present, and most untrained interventions are either ineffective, or too late.

“The training and naloxone kit are available for those directly at risk, as well as their family and friends.  This gives people the tools to help themselves in a life threatening situation and involves those close to them. But this also helps bust the many myths about how to tackle an overdose,” says Senga MacDonald, General Manager, Drugs Action.  “Some people have reported giving stimulant drugs, or trying to walk someone around, in the belief that this will prevent the overdose – neither are true and can make things worse.   Bearing in mind that most deaths from overdose occur before the ambulance arrives, having close family and friends trained in basic life support and having naloxone available can help to ensure that someone is kept alive until the ambulance comes.”

Naloxone is simple to use, safe and effective, and is routinely used by paramedics and A&E staff. The new programme and kit design mean lives can be saved at a much earlier, crucial stage.

Dr Bruce Davidson, Consultant Psychatrist, explains: “The major danger in an overdose is that breathing slows down and can stop completely – if the person isn’t breathing, you call 999, start CPR and administer naloxone.  If they are breathing, even faintly, you put them into the recovery position, administer naloxone, and dial 999.  It is essential that people call 999 as naloxone will only reverse the effects of opioids temporarily.  After this, the effects of the opioids, thus symptoms of overdose, may return.”

Every year, there are drug-related deaths in the North East, most of them involving heroin. “These statistics do not reflect the full human tragedy – the parents, children, partners and friends left behind, or the circumstances – but this practical, tried and tested programme provides real hope for recovery,” says Wayne Gault, Lead Officer, Aberdeenshire ADP.

The launch of the programme was held at Drugs Action, Hadden Street, in Aberdeen, with demonstrations of how to assess an overdose and how naloxone can be used to keep someone alive while emergency services are on their way.

So far, 20 people have been trained to deliver this new programme, and one of them is Drugs Worker Simon Pringle, in Aberdeen: “Given how many of our service users have either experienced overdose themselves or witnessed an overdose I think it’s fantastic that we are able to train users and their families and friends in Take Home Naloxone and basic life support.”